logoThe People's Perspective on Medicine

Stopping Antihistamine Leads to Unbelievable Itching

Abruptly stopping the antihistamine cetirizine (Zyrtec) led to unbelievable itching. The doctor who reported this had not seen it in the medical literature.
Stopping Antihistamine Leads to Unbelievable Itching
Young woman back with allergy skin problem

Every so often, doctors discover something from their own experience as patients that they didn’t learn in medical school and haven’t heard from their colleagues. Often, the symptoms of withdrawal from common medications may fit this description. Who knew that suddenly quitting an OTC antihistamine could result in unbelievable itching?

Stopping Cetirizine Produces Unbelievable Itching:

Q. As a doctor with 35 years in practice, I did not realize withdrawal from the antihistamine cetirizine caused severe itching until I had the problem myself.

I have been taking cetirizine for more than three years. Like many others, I experienced severe itching and hives all over my body when I stopped taking it.

One tablet would cover 36 hours free of symptoms. However, if I missed taking it right before the time limit, my skin started itching and hives would develop. I tried to wean off it three times, but failed due to unbelievable itching. My lips and eyelids swelled too. I am afraid my epiglottis or throat might swell some day so that I could not breathe.

I checked the medical literature and found, to my surprise, there are no reports of cetirizine withdrawal symptoms. Doctors should know about this.

No Information on This Withdrawal Symptom:

A. We have received hundreds of reports of unbearable itching resulting from sudden discontinuation of the allergy drug cetirizine (Zyrtec). We have alerted the FDA about this reaction, and after several years the agency added this withdrawal syndrome to the Post-Marketing Surveillance portion of the prescribing information.

The FDA-approved Prescribing Information (PI, which could also stand for package insert) is the main source of information for doctors. These extensive summaries are published in the Physicians Desk Reference, and they are also available online at DailyMed.gov.

We were never able to find mention of a withdrawal syndrome in the prescribing information when Zyrtec was still a prescription product. As an OTC drug, it carries very limited safety information. People rarely anticipate difficulty stopping a nonprescription pill.

Many People Suffer Unbelievable Itching When They Stop Cetirizine:

Nonetheless, so many visitors to this site have reported similar problems that there is little doubt cetirizine withdrawal itch is a common problem. Some who have stuck it out have reported that the itching fades after six to eight weeks. That is a long time to endure severe itching and hives, but it may be worth consideration.

Zyrtec Is Not the Only Antihistamine With This Withdrawal Syndrome:

Q. I took Claritin during the allergy season for maybe two months. Now I’ve had unbelievable itching for the past three weeks. Have you ever heard of such a problem?

A. We have heard from many readers who have experienced severe itching for weeks after discontinuing the antihistamines cetirizine (Zyrtec) or levocetirizine (Xyzal). In addition, some people have reported itching upon stopping loratadine (Claritin). Most readers tell us the itching fades with time, although there are no clear guidelines on how long the misery might last.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.3- 68 ratings
About the Author
Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies. .
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.